Kansas, 2017

Damaging Wind in Kansas, June 6, 2017

June 6, 2017 · NWS ICT · 1 event in 1 county or zone

An isolated pulse severe storm developed during the evening of June 6th, 2017. The storm produced damaging winds as it collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated pulse severe storm developed during the evening of June 6th, 2017. The storm produced damaging winds as it collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 6, 5:28 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 PM CDT Tue Jun 6 2017

.SHORT TERM...(This evening through Friday night)
Issued at 101 PM CDT Tue Jun 6 2017

A weak mid level trough will be moving through along and west of
I-135 this afternoon. This will create some showers and
thunderstorms this afternoon and evening but with the Gulf of
Mexico cut off, this area of activity will be starved for moisture
and and such, this activity is expected to be isolated. This will
be last chance for any significant moisture for a few days as
Northwesterly flow continues to dominate. This makes it difficult
to get any significant moisture into the region as the Gulf will
remains closed off.

By late Thursday and into Friday, the winds will start to turn
around to the south and southeast as the Gulf will start to open
back up. This will create some return flow and moisture transport
into the region. Additionally, some isentropic lift also starts
to be come evident but is not very strong. There will be little
additional forcing as the next trough is expected to be rather
weak. This will restrict the precipitation chances to the Western
areas of the CWA for Thursday afternoon and Friday morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 101 PM CDT Tue Jun 6 2017

The weekend looks hot and dry for the most part. An approaching
low pressure system from the Northwest will bring a cold front
into the region Saturday and Sunday. Southerly winds are expected
to be brisk through the region. While this leaves and open Gulf to
bring good moisture transport into the region, this will primarily
be low level moisture which mid level moisture expected to be in
short supply. Additionally, the atmosphere appears to be strongly
capped for this time. This combination will make it difficult for
much if any precipitation for this time period. This will make for
mostly sunny skies and with the winds brisk and out of the
southwest likely setting ups some downslope winds across the CWA
for the weekend, temperatures could be a little higher than
currently forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Jun 6 2017

Main aviation concern will be storms this evening.

Storms developed over nw KS in an area of higher
moisture/instability which was also likely aided by some upslope
processes. This activity is expected to slowly sink south this
evening, primarily affecting locations generally west of I-135. By
06z this activity should have pushed down into Oklahoma. So feel
that KRSL-KGBD-KHUT will be the most likely sites affected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  80  58  82 /  10  10   0   0
Hutchinson      59  80  57  82 /  20  20   0   0
Newton          58  79  57  81 /  10  10   0   0
ElDorado        57  79  57  81 /  10   0   0   0
Winfield-KWLD   58  80  57  81 /  10   0   0   0
Russell         59  80  58  83 /  40  30  10  10
Great Bend      60  79  58  83 /  40  30  10  10
Salina          60  81  57  83 /  20  10   0   0
McPherson       59  80  56  82 /  20  10   0   0
Coffeyville     56  81  55  81 /   0   0   0   0
Chanute         56  80  55  81 /   0   0   0   0
Iola            55  80  55  81 /   0   0   0   0
Parsons-KPPF    56  81  56  81 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Jun 6, 3:33 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
433 PM CDT Tue Jun 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
433 PM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms will be possible this afternoon and
tonight, especially along and west of I-135 where a few strong
will be possible. The main threats will be wind gusts to 50 mph and
nickel sized hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few showers and thunderstorms may linger into the early morning
hours on Wednesday across portions of central and south central
Kansas but strong or severe storms are not anticipated.

Storms developing across western Kansas may drift eastward into
central Kansas late Thursday night and early Friday. While the risk
for organized severe weather appears low, a few strong storms may
be possible.

Better chances for more widespread strong or severe storms may
arrive early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 6, 3:55 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT TUE JUN 6 2017

KSZ067-062230-
Reno KS-
455 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Reno County in south central Kansas...

* Until 530 PM CDT

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Hutchinson...moving
  southwest at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, Nickerson and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3817 9776 3807 9789 3800 9805 3817 9810
TIME...MOT...LOC 2155Z 057DEG 8KT 3816 9793

LAWSON
Special weather statement, Jun 6, 4:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
527 PM CDT TUE JUN 6 2017

KSZ032-047-062300-
Russell KS-Barton KS-
527 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 600 PM CDT

* At 524 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 7 miles southwest
  of Russell...moving east at 15 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this thunderstorm.

* Locations impacted include...
  Russell, Milberger, Bunker Hill, Susank and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 9904 3889 9899 3888 9864 3862 9871
TIME...MOT...LOC 2226Z 281DEG 12KT 3880 9893

ES
Special weather statement, Jun 6, 5:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT TUE JUN 6 2017

KSZ082-091-062345-
Harper KS-Kingman KS-
610 PM CDT TUE JUN 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Southwestern Kingman County in south central Kansas...

* Until 645 PM CDT

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nashville, or 9 miles east of
  Isabel...moving south at 10 mph.

Hail up to the size of nickels and winds around 50 mph are possible
with this storm.

* Locations impacted include...
  Nashville, Willowdale and Zenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 9835 3739 9846 3755 9847 3759 9830
      3737 9817 3733 9835
TIME...MOT...LOC 2309Z 345DEG 9KT 3751 9839

ES

The radar

The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
June 6, 5:30 PM CST
Where
Kingman County, 2.14 mi NNE of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -98.420

A trained spotter reported the gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701369.